Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

On medicine for anemia, hypothyroid, cholesterol. Feeling tired, having joint pain. Due to low estrogen level?

User rating for this question
Answered by
Practicing since : 1989
Answered : 5143 Questions
I am in perimenopause and had hormones checked and my estrogen was 54. I do have anemia, hypothhyroid, cholestrol. I take medications for all three. Here in the past few weeks, my joints are hurting, legs are cramping. My legs feel very tired, like I have walked for miles. I am extremly tired all the time. I have had a complete physical, all was well. I asked my family male doctor and he was not sure about all the symptoms. I am not depressed. I am just so tired I can't hardly function and my legs feel weak and tired. My question is, is this hormone related. I have noticed my eyes burn from time to time. My sleep is not that great. I wake up and can't back to sleep. The other night I awoke with my heart pounding. I have had a stress test, all was good. My question is, is this fatigue normal?. Is the leg problem due to my drop in estrogen?Thank you
Posted Thu, 4 Apr 2013 in Women's Health
Answered by Dr. Shanti Vennam 2 hours later

Thanks for posting your query.

Estrogen levels are considered low when they are in the range of 10-20 pg/ml. Though your estrogen levels are not that low, they can still be considered to be on the lower side as against the normal values observed in the forties.

Low estrogen levels predispose to osteoporosis, a condition of thinning of the bones resulting in pain and fractures in severe cases. Osteoporosis is a condition that needs immediate treatment as early management can delay the process very well and give much relief. You should see an orthopedic who may ask for a bone density scan, your vitamin D and serum Calcium levels and get specific treatment for the bone pain. You may need some pain killers in the initial stage and nutritional supplements that include Calcium and vitamin D.

As for the rest of your symptoms, they are common in the perimenopausal state. Fatigue at this stage could be related to the drop in the hormones while your anemia and hypothyroid state could also be contributing to some extent. Since you have had a normal stress test, please do not worry; just keep track of your cardiac status with timely tests with a cardiologist.

Sleep disturbances are a normal part of the perimenopausal events. You may try to make your sleeping area more pleasant, cooler and comfortable; you may wear some comfortable soft clothing while you sleep; you may try to take a XXXXXXX warm shower and have a glass of XXXXXXX warm milk before going to bed. Please avoid watching television or web browsing before going to bed as it can disturb your sleep; instead read a good book that keeps you relaxed. You can also do some meditation before you go to bed. Avoid day-time naps as they disturb the sleep pattern in the nights. If you wake up with some breathlessness or chest discomfort at night, contact your cardiologist immediately.

Please keep track of your cholesterol and thyroid profile as they interact with each other and may get aggravated at menopause. Please eat healthy food that includes plenty of fluids, fresh vegetables and fruits; avoid oily, fatty and fried foods. Some regular exercise is also needed, but let your orthopedic decide on how much you can exercise. Mild osteoporosis is kept under control with exercise.

I hope I have answered your query. Please feel free to contact if you need further clarifications. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor